Statin use and myopathy. Not always guilty.
Statins are the cornerstone of the treatment and prevention of cardiovascular disease but have been associated with muscular side effects, among others. If patients are not properly evaluated, statin discontinuation may take place, leaving patients’ symptoms unresolved and precluding an effective cardiovascular treatment. The present study aims to describe the clinical characteristics, the diagnostic process and the final diagnosis of selected patients with suspected statin-induced myopathy, with quite different alternative diagnoses.Among the 86 patients referred to our unit for evaluation since 2012, 6 patients with suspected statin-induced myopathy that was finally ruled out were selected as examples because of their illustrative value. All patients were evaluated in a Muscular Diseases Unit by myology experts, and additional testing was performed according to clinical suspicion.Of the six selected patients with suspected statin-induced myopathy, three had a neurogenic aetiology, two had vacuolar myopathies and one had severe hypothyroidism. Statins were permanently discontinued in two cases, with the treatment of one of the latter patients being continued with a protein convertase subtilisin/kexin type 9 (PCSK9) inhibitor.Not all patients taking statins who develop muscle complaints have statin-related myopathy. A thorough clinical evaluation and appropriate testing is warranted to avoid an unnecessary increase in cardiovascular risk.